Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Burlington, VT

June 27, 2017Addison County, Rutland County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2017, 5:24 PM EDT for Addison County, Rutland County, Vermont; Essex County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 5:24 PM EDT (21:24 UTC)
Expired
Jun 27, 2017, 6:30 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, NY, Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 82 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:35 PM EDTHAIL 11 Sw Ticonderoga, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS51 KBTV 272124
SVRBTV
NYC031-VTC001-021-272230-
/O.NEW.KBTV.SV.W.0026.170627T2124Z-170627T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
524 PM EDT TUE JUN 27 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Essex County in northern New York...
  Southern Addison County in central Vermont...
  Northern Rutland County in southern Vermont...

* Until 630 PM EDT

* At 524 PM EDT, severe thunderstorms were located along a line
  extending from near Ironville to Chilson to 7 miles west of West
  Haven, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Middlebury, Rutland, Crown Point, Castleton, Cornwall, Sudbury,
  Weybridge, Salisbury, Orwell, Benson, Chittenden, Fair Haven, West
  Rutland, Whiting, Goshen, West Castleton, Hancock, Hubbardton,
  Shoreham and Ripton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Champlain, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4364 7343 4378 7336 4381 7338 4379 7362
      4403 7370 4407 7294 4391 7286 4386 7286
      4386 7287 4390 7288 4387 7297 4383 7296
      4386 7288 4384 7286 4362 7287 4359 7329
      4363 7331 4363 7337 4358 7339 4358 7342
TIME...MOT...LOC 2124Z 263DEG 21KT 4399 7360 4386 7353 4364 7351 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
807 
WWUS51 KBTV 272202
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
602 PM EDT TUE JUN 27 2017

NYC031-272212-
/O.CAN.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Essex NY-
602 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.

LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
      4386 7286 4386 7287 4390 7288 4387 7297
      4383 7296 4386 7288 4384 7286 4362 7287
      4360 7321
TIME...MOT...LOC 2202Z 263DEG 21KT 4402 7330 4389 7323 4367 7321 

$$

VTC001-021-272230-
/O.CON.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Addison VT-Rutland VT-
602 PM EDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN ADDISON AND NORTHERN RUTLAND COUNTIES...

At 602 PM EDT, severe thunderstorms were located along a line
extending from near Bridport to Bond Island to West Castleton, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Middlebury, Rutland, Castleton, Cornwall, Sudbury, Salisbury, Orwell,
Chittenden, West Rutland, Whiting, Goshen, West Castleton, Hancock,
Hubbardton, Shoreham, Ripton, Proctor, Brandon, Mendon and Leicester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Champlain, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
      4386 7286 4386 7287 4390 7288 4387 7297
      4383 7296 4386 7288 4384 7286 4362 7287
      4360 7321
TIME...MOT...LOC 2202Z 263DEG 21KT 4402 7330 4389 7323 4367 7321 

HAIL...1.00IN
WIND...60MPH
 
$$
323 
WWUS51 KBTV 272231
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
631 PM EDT TUE JUN 27 2017

VTC001-021-272241-
/O.EXP.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Addison VT-Rutland VT-
631 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADDISON AND NORTHERN
RUTLAND COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
      4386 7286 4386 7287 4390 7288 4387 7297
      4383 7296 4386 7288 4384 7286 4362 7287
      4360 7321
TIME...MOT...LOC 2231Z 263DEG 21KT 4404 7308 4391 7301 4369 7299 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:09 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 3:09 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
309 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Widespread showers with embedded thunderstorms will continue
through the afternoon today as an upper level short wave tracks
into the North Country. These storms will have the potential to
cause gusty winds and small hail. The showers and thunderstorms
end tonight and much of the area will be dry on Wednesday with
just the possibility of some showers up along the international
border. Below normal temperatures will continue through
midweek but a warmer and wetter pattern sets up for the rest of
the week and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 233 PM EDT Tuesday...The radar continues to see scattered
showers and thunderstorms across the North Country. The lack of
much surface instability has limited how tall the storms have
been capable of growing however with low freezing levels and
advancing cold pool aloft anticipate a continued small hail
threat through the evening hours.

The showers will end this evening as we lose what little diurnal
driven heat warmed the area to the upper 60s. High pressure will
build in behind the upper level shortwave as it exits the
region this evening and Wednesday. There may be some residual
energy that holds on along the international border so I could
see some isolated showers that develop in the afternoon but
otherwise it should be a pleasant day tomorrow with highs in the
lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 233 PM EDT Tuesday...As the weak ridge continues
to build into region anticipate any residual showers to come to
an end. With high pressure aloft it should be a relatively
quiet night. Unfortunately that quiet weather will end as we
start to see a return towards a more active period. Low pressure
moving through the Great Lakes will push a west/east oriented
warm front over the region. Showers develop along the boundary
across northern New York during the morning, and become
widespread across the entire forecast area through the afternoon
and into Thursday night. Composites charts indicate that the
combination of forcing/lift/shear/instability isn't quite
aligned so we may or may not see much widespread thunder.
However given continuity I went ahead and continued to include
mention of isolated thunderstorms on Thursday generally along
the southern tier where instability will be highest.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 233 PM EDT Tuesday...As we head into the weekend the
biggest threat will be the continued active weather. We are
currently already an 1.5 inches above normal for the month and
nearly 6 inches above normal of precip for the year. With
continued active weather and more rain on the way hydro impacts
come straight to my mind. Friday night and Saturday will see
several waves of low pressure riding along a stalled frontal
boundary to our west will provide ample instability for showers
and thunderstorms along with additional moisture and PWATs
surging to 1.5-2". While the exact timing of each individual
wave is difficult at this time, confidence is high we'll see
periods of heavy rain with rainfall amounts in the 1-2" range
on top of the 1" we're likely to see on Thursday. Considering
how wet area soils are already, this could be the tipping point
to realize flash flood potential and bears watching through the
week.

Sunday remains showery, especially across northern areas as the
parent upper trough and surface cold front look to swings through
the region, with quieter and drier conditions expected Monday post
fropa.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers and thunderstorms
will continue moving southwest to northeast across the entire
area until 02z. These storms will have the potential for gusty
winds, generally up to 20-30kts and small hail. Visibilities in
the strongest storms will drop to 3-4SM but given the spatial
nature of the storms I couldn't call anything as prevailing. So
I've continued the previous forecasters idea using a tempo
group to handle the storms with vicinity showers elsewhere and
amendments for TS when needed. Any showers and storms will
quickly be ending between 00z and 04z. Expect VFR conditions
through the period...with localized MVFR/IFR conditions near the
showers and storms. Winds will generally be from the south and
southwest through the period.

Outlook...

Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Occasional SHRA.
Thursday Night: MVFR. Likely SHRA...Likely TSRA.
Friday: VFR/MVFR. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR/MVFR. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Likely SHRA...Chance TSRA.
Sunday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Deal
LONG TERM...Deal/Lahiff
AVIATION...Deal
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Tue Jun 27 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-280900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and isolated thunderstorms are
expected to develop over northern New York and Vermont during the
late morning and afternoon hours. This activity will move from
southwest to northeast across the area. Any of the storms will
have the potential to produce gusty winds...in the 30 to 40 mph
range...and small hail. The threat for stronger storms will end by
evening. Anyone with outdoor plans today should be aware of the
potential for lightning...gusty winds...and hail. Seek shelter
indoors as storms approach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 4:30 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT TUE JUN 27 2017

NYZ028-031-035-VTZ001-005-272100-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Western
Chittenden-
430 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...SOUTHERN
GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES...

At 429 PM EDT, a strong thunderstorm was located over Peasleeville,
moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plattsburgh International Airport, Burlington, Plattsburgh, South
Burlington, Peru, Schuyler Falls, Saranac, Winooski, Colchester,
Grand Isle, Keeseville, South Hero, Port Kent, Peasleeville, North
Hero, Milton, Young Island, Wilcox Point, Hazen Point and Sunset
Island.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4480 7325 4479 7325 4478 7326 4476 7326
      4474 7324 4448 7318 4449 7379 4467 7384
TIME...MOT...LOC 2029Z 265DEG 32KT 4459 7370
Local storm report, Jun 27, 4:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
441 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             1 NNE WOODBURY          44.44N  72.42W
06/27/2017  E0.75 INCH       WASHINGTON         VT   POST OFFICE

            DIME SIZED HAIL. TREE LIMBS/BRANCHES DOWN.

&&

EVENT NUMBER BTV1701974

AML
Local storm report, Jun 27, 5:02 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             KEESEVILLE              44.51N  73.48W
06/27/2017  M0.88 INCH       ESSEX              NY   TRAINED SPOTTER

            A FEW TREES DOWN...NONE ON ROADS.

&&

EVENT NUMBER BTV1701975

VERASAMY
Special weather statement, Jun 27, 5:03 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
503 PM EDT TUE JUN 27 2017

NYZ034-035-VTZ005-009-017-018-272200-
Western Essex-Eastern Essex-Eastern Chittenden-Western
Chittenden-Western Addison-Eastern Addison-
503 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Jay In Essex
County, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Burlington, Burlington International Airport, Vergennes,
Burlington, Essex, Willsboro, Westport, Elizabethtown, Monkton Ridge,
Monkton, Monkton Boro, Williston, Hinesburg, St. George, Starksboro,
Jay In Essex County, Shelburne, Ferrisburg, Charlotte and Waltham.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4405 7370 4438 7382 4449 7302 4414 7299
TIME...MOT...LOC 2103Z 262DEG 22KT 4431 7362
Local storm report, Jun 27, 5:04 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NE CALAIS             44.39N  72.45W
06/27/2017  E1.00 INCH       WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1701976

AML
Special weather statement, Jun 27, 5:12 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
512 PM EDT TUE JUN 27 2017

VTZ004-007-272200-
Essex-Caledonia-
512 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALEDONIA AND
SOUTHERN ESSEX COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Barnet, moving
northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Waterford, East Haven, Granby,
Kirby, Victory, Brunswick, Bloomfield, Barnet, Concord, Lunenburg,
Maidstone, Lower Waterford, Maidstone State Park, Ferdinand,
Danville, Burke and Peacham.

LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
      4450 7158 4447 7165 4442 7170 4440 7179
      4435 7182 4434 7187 4435 7191 4434 7198
      4432 7203 4428 7207 4437 7219 4484 7161
      4479 7157 4475 7163 4459 7154
TIME...MOT...LOC 2112Z 225DEG 37KT 4432 7209

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:58 AM EDTSpecial Weather StatementBTVChittenden32 min
Jun 27, 12:31 PM EDTSpecial Weather StatementBTVChittenden29 min
Jun 27, 1:10 PM EDTSpecial Weather StatementBTVChittenden35 min
Jun 27, 1:18 PM EDTSevere Thunderstorm WarningBTVGrand Isle42 min
Jun 27, 1:34 PM EDTSpecial Weather StatementBTVAddison26 min
Jun 27, 2:01 PM EDTSpecial Weather StatementBTVAddison29 min
Jun 27, 3:47 PM EDTSpecial Weather StatementBTVAddison28 min
Jun 27, 4:04 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans, Washington56 min
Jun 27, 5:03 PM EDTSpecial Weather StatementBTVChittenden57 min
Jun 27, 5:10 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden65 min
Jun 27, 5:12 PM EDTSpecial Weather StatementBTVEssex48 min
Jun 27, 6:00 PM EDTSpecial Weather StatementBTVWindsor60 min
Jun 27, 6:18 PM EDTSpecial Weather StatementBTVWashington57 min
Jun 27, 7:17 PM EDTSpecial Weather StatementBTVCaledonia58 min
Jun 27, 10:36 AM EDTSpecial Weather StatementBTVSt. Lawrence24 min
Jun 27, 1:03 PM EDTSpecial Weather StatementBTVClinton27 min
Jun 27, 2:25 PM EDTSpecial Weather StatementBTVSt. Lawrence35 min
Jun 27, 3:35 PM EDTSpecial Weather StatementBTVClinton25 min
Jun 27, 4:30 PM EDTSpecial Weather StatementBTVClinton30 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.